Alert archive / Texas / Flash Flood Warnings in 1996

Flash Flood Warning 105, NWS Midland/Odessa, TX

September 14, 1996Pecos County, Terrell County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Sep 14, 1996, 6:11 PM CDT for Pecos County, Terrell County, Texas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 14, 1996, 6:11 PM CDT (23:11 UTC)
Expired
Sep 15, 1996, 12:15 AM CDT
In force
6 hr
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

Counties Pecos County, TX, Terrell County, TX

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.2 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 1996-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 346 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 1996-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
346 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
601 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 142311
FFWMAF
TXC371-383-443-461-150515-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
611 PM CDT SAT SEP 14 1996

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 1215 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN WEST TEXAS

   ...CENTRAL AND EASTERN PECOS COUNTY
   ...SOUTHERN TERRELL COUNTY

IN SOUTHWEST TEXAS

   ...REAGAN COUNTY
   ...UPTON COUNTY
 
AT 6 PM CDT...DOPPLER RADAR INDICATED A SERIES OF THUNDERSTORMS
MOVING OVER SEVERAL COUNTIES IN SOUTHWEST TEXAS. DUE TO SATURATED
GROUND OVER MUCH OF WEST TEXAS...FLOODING WILL BE LIKELY WITH THESE
STORMS. SATELLITE AND RADAR HAD ESTIMATED RAINFALL AMOUNTS OF UP TO
TWO INCHES OVER SOME OF THESE AREAS.
 
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...
*ACT QUICKLY. MOVE UP TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING. IT IS VERY DIFFICULT
AT NIGHT TO TELL HOW MUCH WATER IS ON ROADS. MOTORISTS SHOULD NOT
DRIVE THROUGH WATER OF UNKNOWN DEPTH.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 14, 9:41 AM CDT, 8 hours 30 minutes earlier.

Area forecast discussion, Sep 14, 9:41 AM CDT, 8 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
941 AM CDT SAT SEP 14 1996

AREA OF MODERATE/HEAVY PRECIPITATION MOVING NORTHEAST TOWARD PERMIAN
BASIN ATTM. THIS PRECIPITATION ASSOCIATED WITH VORT MAX LIFTING NE
AHEAD OF REMNANTS OF FAUSTO. WATER VAPOR IMAGERY AND RADAR CHART
SUGGEST BEST LIFT STILL OVER NM AND FAR W TX AHEAD OF STRONG VORT
MAX MOVING EAST OVER AZ. MID AND UPPER MOISTURE SHOULD INCREASE
TODAY WITH APPROACH OF VORT MAX AND FAUSTO. FLASH FLOOD WATCH
CURRENTLY IN EFFECT WEST OF PECOS RIVER AND IN LEA AND EDDY COUNTIES
OF SE NM. MAY HAVE TO CONSIDER EXPANDING FLASH FLOOD WATCH INTO
PERMIAN BASIN LATER TODAY. REFER TO AFOS PRODUCTS 94Q...94E...AND
QPFERD FOR ADDITIO@NAL DETAILS.

TURNAGE

In the hours before

Special weather statement, Sep 14, 3:28 PM CDT, 2 hours 43 minutes before
NMZ027>029-TXZ045>048-050>052-057>063-067>070-074-075-079>082-142130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND TX
328 PM CDT (228 PM MDT) SAT SEP 14 1996

FUNNEL CLOUDS HAVE BEEN REPORTED BY A NUMBER OF PERSONS THIS
AFTERNOON OVER MUCH OF WEST TEXAS. NONE OF THE FUNNELS HAS REACHED
THE GROUND AND NO DAMAGE HAS BEEN REPORTED. WITH A MOIST...TROPICAL
ATMOSPHERE IN PLACE OVER THE AREA...WEATHER CONDITIONS WILL REMAIN
FAVORABLE FOR THE DEVELOPMENT OF THESE FUNNEL CLOUDS FOR THE REST OF
THIS AFTERNOON.

YOU SHOULD SEEK SHELTER IN A STURDY BUILDING IF ONE OF THE FUNNEL
CLOUDS PASSES NEAR YOUR LOCATION. AVOID OPEN AREAS WHERE DEBRIS
COULD BE BLOWN ABOUT SHOULD ONE OF THE FUNNELST TOUCH THE GROUND.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION
FOR THE LATEST WEATHER INFORMATION.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 6:51 AM CDTFlash Flood WarningMAFJeff Davis3 hr
Sep 14, 7:30 AM CDTFlash Flood WarningMAFCulberson, Reeves4 hr
Sep 14, 7:30 AM CDTFlash Flood WarningMAFBrewster4 hr
Sep 14, 8:29 AM CDTFlash Flood WarningMAFPecos, Reeves4 hr
Sep 14, 2:51 PM CDTFlash Flood WarningMAFPresidio4 hr
Sep 14, 2:57 PM CDTFlash Flood WarningMAFReagan3 hr
Sep 14, 6:11 PM CDTFlash Flood WarningMAFReagan, Upton6 hr

Nearby

Flash Flood Warnings in Texas, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.